A high prevalence of cumulative trauma disorders in Iranian instrumentalists
1 Pain research group, academic centre for education, culture and research, Iran medical science branch. No 31, Karimkhan zand Avenue, shahid hosseini alley, multidisciplinary pain clinic. Tehran, Iran
2 Department of physical medicine and rehabilitation, Shiraz medical school, Shiraz, Iran
3 Emergency department, Hazrat-e-rasoul medical complex. Iran university of medical sciences, Tehran, Iran
4 department of biostatistics, Shiraz medical school, Shiraz, Iran
BMC Musculoskeletal Disorders 2004, 5:35 doi:10.1186/1471-2474-5-35Published: 14 October 2004
Cumulative trauma disorders (CTDs) are common in musicians and their prevalence has been the subject of a number of studies in most western countries. Such studies are scarce in developing countries despite the possibility that CTDs may have a different prevalence in these countries, especially when considering traditional musical instruments and different methods of playing. Although not formally studied before, according to our experience the prevalence of CTDs seemed to be high among Iranian instrumentalists.
We proposed this study to determine the prevalence of CTDs in amateur music students playing one of the two traditional Iranian instruments: Daf and Setar.
In a prospective cross sectional study, we interviewed and examined the students of three music training centers in Iran. Seventy eight instrumentalists, who were playing Daf or Setar and twelve students who had not started playing yet were regarded as case and control groups respectively. Some of them also underwent electrodiagnostic studies.
Forty-seven percent (17 of 36) of the Setar players and 57% (24 of 42) of the Daf players and fifty-three percent (41 of 78) of the instrumentalists as a whole had CTDs. None of them had carpal tunnel syndrome.
Our study revealed that the prevalence of CTDs in Iranian instrumentalists was unusually high. In addition to age, other variables may be contributory. This needs to be further studied.